Early Recognition of Immunotherapy Toxicities Essential

September 8, 2015

Oncology teams need to spot emerging immune-related adverse events associated with immunotherapies early in order to avoid treatment discontinuation.

Patients and caregivers should be taught about immune-related adverse events (irAEs) associated with immune checkpoint inhibitors and other anticancer immune therapies, and oncology teams should use assessment algorithms to spot emerging irAEs early in order to avoid discontinuation of therapy, according to a speaker at the 2015 World Conference on Lung Cancer in Denver, Colorado (abstract ORAL15.02).

“Patients and healthcare providers must be educated about potential immune-mediated AEs prior to treatment with checkpoint inhibitors,” said Marianne Davies, NP, of the Yale Cancer Center in New Haven, Connecticut. “Early recognition of immune-mediated AEs is essential to effective treatment.”

Immune-mediated AEs are infrequent but can be serious and even life-threatening when they do occur. But if they are caught and managed early, reinitiation may be possible, Davies noted.

Dose-reduction is not an option for immune therapies, Davies noted: “They’re either administered or discontinued,” but irAEs can frequently be managed with systemic corticosteroids.

“They are treatable and respond well to steroids,” she said. “Rapid diagnostic and treatment intervention is imperative for optimal control and prevention of ‘end-organ’ damage.”

In the lung cancer setting, nivolumab is currently used for squamous non–small-cell lung cancer, but other immune therapies are expected to receive US Food and Drug Administration (FDA) approval in the coming year, she noted. Oncology teams should select algorithms and prepare for the expanded use of these agents.

Checkpoint inhibitors include drugs that target cytotoxic T-lymphocyte–associated antigen-4 (CTLA-4), programmed cell death protein 1 (PD-1) and programmed cell death protein ligand 1 (PD-L1). “Immune checkpoint inhibitors promote T-cell proliferation, allowing the immune system to recognize tumor antigens,” Davies explained. “But if T cells become overactive, they can attack healthy tissue, a condition referred to as autoimmunity.”

Before checkpoint-inhibitor therapy, patients should be assessed for preexisting autoimmune diseases like Addison, Crohn, and Graves disease, Hashimoto thyroiditis, multiple sclerosis, rheumatoid arthritis, Sjögren syndrome, systematic lupus erythematosus, and type 1 diabetes, she said.

Patients should also undergo baseline assessments of pulmonary function and ongoing monitoring, assessment, and grading of any AEs-a multidisciplinary team effort, Davies emphasized. Patients should be taught about irAEs and told to notify their care provider if they develop symptoms or are admitted to a local facility, Davies said.

Because of their unique mechanisms of actions, immune therapies’ time to response and AE profiles tend to be distinct from those of standard chemotherapy, she noted. Patients sometimes develop signs of disease progression after treatment, including painful and sudden increases in tumor volume, rash, bone pain, and low-grade fever. “Response often follows an initial increase in tumor volume, or new lesions,” she said. “Treatment can continue through this disease ‘pseudo-progression.’ ”

“Antimicrobial and antifungal therapy is critical to avoid opportunistic infection,” she said.

IrAEs typically involve tissue inflammation and can emerge within a few days of a new dose or “many months” after the end of therapy, Davies said. Average time to onset is 6 to 12 weeks after initiation of therapy, and irAEs can affect one or several organ systems, including skin, eyes, cardiopulmonary, liver, kidneys, central nervous system, gastrointestinal tract, and endocrine system. Pulmonary irAEs include pneumonitis and respiratory failure. Endocrine system irAEs can include thyroiditis, hypothyroidism, hyperthyroidism, hypophysitis, hypopituitarism, or adrenal insufficiency.

Pneumonitis should prompt oxygen saturation monitoring, pulmonary and infectious disease consultation, and possibly bronchoscopy and pulmonary biopsy, she said.

“We really have no way to predict who may be vulnerable, although there is some suggestion for dose-dependence or cumulative effects on risk.” The risk of irAEs can climb when checkpoint therapy is combined with other immunotherapy agents or radiation therapy, she added.

Standardized algorithms “appear to be beneficial” for irAE assessment and management, Davies said. Persistent grade 2 irAEs are treated with supportive care and corticosteroids (eg, 60 mg prednisone daily for 2 weeks). If grade 2 irAEs progress, the patient should be hospitalized and immunotherapy discontinued. Grade 3/4 irAEs other than hypothyroidism may require discontinuation of immunotherapy and hospitalization.

It is important that steroids not be discontinued early or abruptly, as this can increase the risk of relapse or symptom progression, Davies emphasized. Instead, steroids should be tapered down over a period of 4 weeks, she said.